Louisiana, 2024

Tornadoes and Damaging Winds in Louisiana, June 4, 2024

June 4, 2024 · NWS LIX · 14 events in 7 counties and zones

The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The start of what would eventually be a very potent Mesoscale Convective System (MCS) began around midnight on June 4th in central Oklahoma. A cluster of thunderstorms became outflow dominant with the convection chasing the outflow boundary southeastward. The MCS had weakened quite a bit as it moved into northwest Louisiana. However, strong daytime heating and pooling moisture ahead of this was waiting for it in southeast Louisiana. Those warm temps and high dewpoints increased surface and mid level instability that would support very strong updrafts. Although shear was relatively low, it was sufficient to support severe weather. About the time the MCS reached the Mississippi River, it began to rapidly intensify into a well organized system. As it moved through the area, it produced wide spread wind damage and four tornadoes. No injuries or fatalities reported with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 4, 2:57 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 4, 2:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 338 PM CDT Tue Jun 4 2024

Upper ridging near both the Atlantic and Pacific coasts this
afternoon with shortwaves over the middle and lower Mississippi
River Valley and a second over the Great Plains.

A complex of thunderstorms was moving into the area from the
northwest at press time and necessitated the issuance of a Severe
Thunderstorm Watch until 8 PM CDT across much of the northern half
of the CWA with the primary threat of damaging winds. Will
eventually see the current complex weaken with the loss of surface
heating. Ahead of the storms, temperatures ranged from the mid 80s
to lower 90s across the area with dew points generally in the mid
70s.

As has been the case for several days, the main concerns will be
with thunderstorm potential. As long as we continue in
northwesterly upper flow, each shortwave moving toward the upper
trough position will trigger a thunderstorm complex to our
northwest at some point. The complex then moves southeastward
toward the local area and eventually weakens as it outruns the
best thermodynamic support. Global and convection allowing models
have struggled to model these complexes both in spatial and
temporal details. Seemingly over the last several days, the ECMWF
operational model and longer range runs of the HRRR have performed
a bit better than most of the other models. The NBM certainly
gives these solutions some credence and will keep those numbers,
and in the case of this evening, bump them up somewhat, at least
through 02z or so. Once things stabilize behind the convection,
rain chances should diminish quickly for the remainder of the
night.

The ECMWF and HRRR both signal another complex during the day
tomorrow, and will not go with a dry forecast like the GFS and NAM
would indicate. Still will see temperatures get into the 90s
before convection gets going again, and won't depart from the NBM
temperature numbers tomorrow/tomorrow night.

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 338 PM CDT Tue Jun 4 2024

Troughing will be exiting the area to the east by Thursday morning,
leaving a remnant boundary behind. The most likely area for the
boundary seems to be in the northern portions of the area. Areas
south of the boundary will see enhanced heating due to compressional
warming. We will still have quality moisture on Thursday with PW
around 1.9-2 inches where the boundary lays up. So, with the
heating, moisture and trigger, expect storms to develop in the
vicinity of the best surface convergence where the boundary lays up
in the area.

Drier mid-level air looks to filter into the area Friday, decreasing
rain chances while keeping the boundary somewhere in the area.
Scattered showers and storms are still possible Friday, but the
coverage will be less than Thursday due to the drier air filtering
in.

The boundary looks to become diffuse by the weekend, so that will
lead to a lack of low-level trigger for convection. With quality
moisture still in the area with PW around 1.6-1.8 inches, expect a
more summer-time isolated convective regimes Saturday and Sunday.
Medium-range guidance differs significantly beyond the weekend with
a potential front at the beginning of next week. The spatial and
temporal aspect of the front seems very uncertain at this time, but
that is not surprising given it is about a week out.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jun 4 2024

Main question for aviation interests is convective development.
While TSRA are still well back toward KSHV, there's been quite a
bit of SHRA development in advance of that in the past 30-60, so
we may need additional amendments to add thunder in the next few
hours. Cloud bases generally between FL025 and FL035, but direct
impacts could produce MVFR ceilings and IFR visibilities. Most
convection should dissipate by 01z Wednesday. Potential for MVFR
to IFR ceilings prior to sunrise Wednesday. Based on the last few
days, certainly won't rule out an additional round of convection
on Wednesday.

&&

.MARINE...
Issued at 338 PM CDT Tue Jun 4 2024

Main marine concern will be the thunderstorm threat over the next
several days. Outside of thunderstorm wind potential, we'll have
the usual evening increase in winds to near 15 knots before they
subside again. Otherwise, no major marine issues anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  71  89 /  40  50  40  40
BTR  75  94  76  94 /  30  40  20  50
ASD  75  93  76  93 /  30  30  30  50
MSY  77  92  78  92 /  30  30  20  60
GPT  77  90  76  91 /  30  30  30  50
PQL  74  92  75  92 /  20  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....JZ
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, Jun 4, 1:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
246 PM CDT Tue Jun 4 2024

MSZ068-042030-
Wilkinson MS-
246 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WILKINSON
COUNTY THROUGH 330 PM CDT
...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 18 miles northeast of Simmesport, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Adams and Dolorosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9122 3107 9157 3112 9162 3124 9156
      3124 9154 3122 9153 3123 9149 3126 9148
      3128 9149 3129 9147 3132 9146 3132 9142
      3134 9136 3134 9134
TIME...MOT...LOC 1945Z 242DEG 21KT 3114 9157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Jun 4, 2:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service New Orleans LA
346 PM CDT Tue Jun 4 2024

LAZ034>036-MSZ068-069-042115-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
346 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES, WILKINSON AND
AMITE COUNTIES THROUGH 415 PM CDT
...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to near Fort Adams to near
Grand Prairie. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Roads, Jackson, St. Francisville, Liberty, Centreville, Livonia,
Woodville, Gloster, Fordoche, Morganza, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Lottie, and
Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.

&&

LAT...LON 3132 9112 3135 9083 3125 9055 3049 9159
      3050 9175 3071 9173 3086 9182 3097 9181
      3104 9172 3104 9165 3097 9166 3104 9156
      3113 9163 3124 9156 3122 9151 3124 9148
      3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 2046Z 303DEG 34KT 3135 9108 3103 9157 3065 9213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

95/DM

The radar

The Hammond radar (KHDC), 82 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, East Feliciana

When
June 4, 3:20 PM CST
Where
East Feliciana County, 0.59 mi W of Marydale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.830, -91.190

Thunderstorm winds caused widespread tree and powerline damage across the city of Jackson.

Thunderstorm Wind, East Feliciana

When
June 4, 3:32 PM CST
Where
East Feliciana County, 0.59 mi E of Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.870, -91.020

Thunderstorm winds caused widespread tree and powerline damage across the city of Clinton.

Thunderstorm Wind, East Baton Rouge

When
June 4, 3:48 PM CST
Where
East Baton Rouge County, 1.5 mi SSE of Puckett
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.550, -91.040

Thunderstorm winds snapped a large oak Lazy Lake Drive in Central.

Thunderstorm Wind, St. Helena

When
June 4, 3:49 PM CST
Where
St. Helena County, 2.24 mi NE of Grangeville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.755, -90.806

An NWS Survey found several trees downed by straightline thunderstorm winds near the intersection of Arnold Lane and Dick J Road.

Thunderstorm Wind, Livingston

When
June 4, 3:55 PM CST
Where
Livingston County, 2.48 mi ENE of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.590, -90.910

Powerlines downed by thunderstormwinds on Cheray Dr. Relayed via social media.

Tornado, St. Helena

When
June 4, 3:55 PM CST to 4:01 PM CST
Where
St. Helena County, 4.56 mi NE of Pine Grove to 1.91 mi WNW of Hillsdale
Rating
EF1
Path length
3.05 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.750, -90.700

A EF-1 tornado formed just east of Highway 449 and tracked due east producing swaths of tree damage over mostly inaccessible areas. The areas south of Stone Road are where the most extensive damage occurred per high resolution satellite imagery which was not accessible to ground survey, but clearly aligned with the presence of a tornado debris signature on KHDC radar imagery. The tornado crossed through Beaver Run and Rocky Hill Roads where damaged large branches and caused a few uproots of large hardwood trees. No further damage could be identified via ground survey or high resolution satellite imagery to support the tornado continuing much further beyond Highway 43, west of Hillsdale. Peak wind speed was estimated to be 95 mph.

Tornado, St. Helena

When
June 4, 3:57 PM CST to 4:02 PM CST
Where
St. Helena County, 0.91 mi SW of Greensburg to 4.12 mi ESE of Greensburg
Rating
EF0
Path length
4.38 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.810, -90.680

An EF-0 85 MPH tornado was identified after further analysis of radar and high resolution satellite data. This tornado was embedded within a line of strong storms and quickly moved east-southeast causing intermittent, but confined swaths of tree damage along a linear path extending from near Highway 37 south of Greensburg, LA all the way to Highway 441. The most notable swath of tree damage was noted on high resolution satellite imagery near Highway 43 about a mile north of Muse Road. Tornado intensity is estimated by tree damage evident on high resolution satellite imagery.

Tornado, Tangipahoa

When
June 4, 4:08 PM CST to 4:17 PM CST
Where
Tangipahoa County, 2.25 mi SE of Greenlaw to 4.64 mi ENE of Lewiston
Rating
EF1
Path length
7.14 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
30.950, -90.470

This EF-1 tornado touched down approximately 2 miles east of Kentwood and north of Highway 38 where a snapped pine tree was observed. The tornado continued over mostly open fields until Highway 1054 where it uprooted and snapped numerous trees. It then continued east to W Lewiston Rd where the most impressive tree damage was observed. There, almost every tree in a 300 yard swath was either snapped or uprooted. Nearby, a shed with tin roofing was ripped off and sent tin across the field to the east of the road. The tornado continued eastward across a field and inaccessible trees before making it to Gregot Rd. Here, almost every tree was either snapped, uprooted, or had large branches twisted and broken. The tornado continued to the east before it ended near R Booty Rd where snapped trees were observed. Some adjustments to the start and end points of this tornado were made after further analysis from high resolution satellite imagery. Peak wind speed estimated to be 100 mph.

Tornado, Tangipahoa

When
June 4, 4:08 PM CST to 4:14 PM CST
Where
Tangipahoa County, 3.15 mi NW of Gullett to 0.69 mi N of Amite
Rating
EF1
Path length
3.56 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
30.730, -90.560

A combination of high resolution satellite imagery, ground survey, and radar imagery has aided in the confirmation of an EF-1 tornado that tracked across Interstate 55 near LA Hwy 16 and into Amite City, LA. This more focused area of tree and minor structural damage was associated with a tornado that is estimated to have begun near Highway 1045 and tracked generally east. Tree damage was noted on high resolution satellite imagery off of Puleston Rd with additional tree damage observed along the entrance/exit ramp region of I-55 onto LA Hwy 16. The damage path weakened and damage became more sparse as the circulation moved into Amite City, LA with only tree damage noted along Chestnut St. While the tornado debris signature on KHDC radar imagery did appear to continue east toward the Tangipahoa River, no further damage was observed to the east so the estimated conclusion of the tornado track is near South Duncan Avenue. Peak wind speed estimated to be 95 mph.

Thunderstorm Wind, Tangipahoa

When
June 4, 4:17 PM CST
Where
Tangipahoa County, 4.22 mi E of Shiloh
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.690, -90.430

An NWS Survey found several trees downed by straightline thunderstorm winds along Neal Road.

Thunderstorm Wind, Tangipahoa

When
June 4, 4:27 PM CST
Where
Tangipahoa County, 1.82 mi SE of Husser
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.650, -90.310

An NWS Survey found one partially uprooted softwood pine tree and another tree had large branches removed from thunderstorm winds at the intersection of Hwy 445 and Osceola Rd.

Thunderstorm Wind, Tangipahoa

When
June 4, 4:28 PM CST
Where
Tangipahoa County, 3.28 mi ESE of Husser
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.650, -90.280

An NWS Survey found one hardwood tree uprooted at the intersection of Osceola Road and Old Uneedus Road from thunderstorm winds.

Thunderstorm Wind, Orleans

When
June 4, 5:34 PM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

The Lakefront Airport ASOS KNEW measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, St. Tammany

When
June 4, 5:39 PM CST
Where
St. Tammany County, 1.19 mi E of Slidell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.270, -89.760

Two trees were snapped by thunderstorm winds and fell on a large shed off of Susan Ln in Slidell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193105, 1193106, 1193107, 1193116, 1193108, 1193114, 1193115, 1193112, 1193113, 1193117, 1193118, 1193120, 1193109, 1193110.